Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 24, 2024, 4:13 PM CDT for Morgan County, Scott County, Illinois. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 4:13 PM CDT (21:13 UTC)
- Expired
- May 24, 2024, 8:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Morgan County, IL, Scott County, IL
The radar
The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:30 PM CDT | FLASH FLOOD | Winchester, IL | Delayed report - Cherry street was closed briefly for flood waters and now back open. |
| May 24, 5:32 PM CDT | FLASH FLOOD | Winchester, IL | Delayed report - Cross Street was closed briefly due to flood waters and now back open. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
337
WGUS53 KILX 242113
FFWILX
ILC137-171-250015-
/O.NEW.KILX.FF.W.0013.240524T2113Z-240525T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
413 PM CDT Fri May 24 2024
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Morgan County in west central Illinois...
Scott County in west central Illinois...
* Until 715 PM CDT.
* At 412 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jacksonville, Winchester, Alexander, South Jacksonville, Waverly,
Meredosia, Bluffs, Franklin, Murrayville, Woodson, Chapin,
Manchester, Alsey, Glasgow, Naples, Literberry, Concord,
Lynnville, Exeter and Jacksonville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3983 9057 3984 9058 3986 9000 3971 9000
3955 8993 3952 8993 3952 9058 3954 9057
3956 9058 3964 9061 3967 9063 3970 9065
3976 9061 3979 9060
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
251 follow-up statement
264
WGUS53 KILX 242348
FFWILX
ILC137-171-250115-
/O.EXT.KILX.FF.W.0013.000000T0000Z-240525T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
648 PM CDT Fri May 24 2024
The National Weather Service in Lincoln has extended the
* Flash Flood Warning for...
Morgan County in west central Illinois...
Scott County in west central Illinois...
* Until 815 PM CDT.
* At 646 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain moving back into the warned area from the west. Between
1 and 2 inches of rain have fallen. The expected rainfall rate is
1 to 2 inches in 1 hour and 30 minutes. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jacksonville, Winchester, Alexander, South Jacksonville, Waverly,
Meredosia, Bluffs, Franklin, Murrayville, Woodson, Chapin,
Manchester, Alsey, Glasgow, Naples, Literberry, Concord,
Lynnville, Exeter and Jacksonville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3983 9057 3984 9058 3986 9000 3971 9000
3955 8993 3952 8993 3952 9058 3954 9057
3956 9058 3964 9061 3967 9063 3970 9065
3976 9061 3979 9060
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR AND 30 MINUTES
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:45 PM CDT, 1 hour 28 minutes earlier. Its key messages:
- Stronger showers and thunderstorms to continue into the evening hours. Some storms could become severe with damaging winds, large hail, and an isolated tornado.
- Saturday will be dry and warm. Highs in the 70s, clear skies, and dry weather makes for a beautiful Saturday.
- There is a 80-100% chance of thunderstorms on Sunday. These storms have the potential to be severe, with an enhanced risk (level 3 of 5) for severe weather that day.
Area forecast discussion, May 24, 2:45 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 245 PM CDT Fri May 24 2024 .KEY MESSAGES... - Stronger showers and thunderstorms to continue into the evening hours. Some storms could become severe with damaging winds, large hail, and an isolated tornado. - Saturday will be dry and warm. Highs in the 70s, clear skies, and dry weather makes for a beautiful Saturday. - There is a 80-100% chance of thunderstorms on Sunday. These storms have the potential to be severe, with an enhanced risk (level 3 of 5) for severe weather that day. && .DISCUSSION... Issued at 245 PM CDT Fri May 24 2024 The storms this afternoon continue to have a severe aspect to them, with damaging winds, large hail, and an isolated tornado being possible. They are quite chaotic in motion and where they are initiating. There are multiple boundaries interacting with each other. They are seemingly merging to create a linear formation and will move off to the east towards the Indiana border this evening. There is a flooding risk with these storms as they are moving slower and the axis of higher PWAT values is across the CWA, east of I-55. The severe risk should subside before midnight tonight. Saturday a surface high pressure will set up over the area, providing us a brief breather before the next round of active weather arrives Sunday morning. There is a low pressure system bringing frontal passages through the region on Sunday with a risk of severe weather along with the cold front. A warm front will quickly move north through central Illinois early Sunday morning, placing us in the warm sector. This should allow us to destabilize and break any cap that is in place ahead of the cold front. Highs that day are in the upper 70s to mid 80s, with dewpoints near 70. The GFS is showing about 3000-4000 J/kg of SBCAPE, 40-55 knots effective bulk wind shear, and very steep mid- level lapse rates of ~9 C/km by 18z Sunday. DCAPE is showing around 1000 J/kg on forecast NAM and GFS soundings at that same time. This round of severe weather will have an all hazards risk, damaging winds, large hail, and a tornado or two. Monday (Memorial Day) has a 20-30% of any showers that day but will be mainly dry. However, it will be quite windy. So those on the lake or tent camping should stay aware of any stronger wind gusts that may occur Sunday night into Monday. There is a 50-70% chance of wind gusts 40+ mph overnight. Temperatures look to be in the mid 70s for the holiday. Further passed Monday, highs slowly warm back up but stay in the mid 70s to low 80s through the week. Copple && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1245 PM CDT Fri May 24 2024 Scattered showers and thunderstorms will affect the central IL airports through early evening with MVFR conditions at times with heavier showers. Breezy south winds 12-18 kts with gusts 20-28 kts will occur (stronger gusts possible with thunderstorms), except an outflow boundary from this mornings MCS giving north to NE wind direction early this afternoon. A cold front will push eastward over central IL early overnight with winds shifting NW to north and averaging around 10 kts. Showers will end after cold frontal passage and clouds to scatter out during overnight from west to east with fair skies on Saturday morning as weak high pressure settles into IL. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 24, 2:50 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 250 PM CDT Fri May 24 2024 ILZ027>031-036>038-040>057-061>063-066>068-071>073-252000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 250 PM CDT Fri May 24 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Strong to severe storms areawide this afternoon and evening, capable of damaging wind gusts, large hail, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is an enhanced risk (level 3 of 5) for severe thunderstorms Sunday across central Illinois. All hazards are possible including damaging wind gusts, large hail, tornadoes, and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from now until 11PM tonight. Expected storm motion is toward the east-northeast around 40 mph. Copple
In the hours before
Local storm report, May 24, 3:25 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
325 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM Flash Flood 1 NNW Tolono 40.00N 88.27W
05/24/2024 Champaign IL Emergency Mngr
Road impassable due to flooding on 800N
between 1000E and 1100E.
&&
RACLocal storm report, May 24, 3:33 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
333 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Flash Flood 2 SE Tolono 39.97N 88.24W
05/24/2024 Champaign IL Emergency Mngr
Road impassable due to flooding at 600N,
700N, 1200E in Tolono.
&&
RACLocal storm report, May 24, 3:46 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
346 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Flash Flood Tolono 39.99N 88.26W
05/24/2024 Champaign IL Emergency Mngr
Road closed due to flood waters at Vine St
and Pease St in Tolono.
&&
RACLocal storm report, May 24, 3:47 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
347 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Flash Flood Tolono 39.99N 88.27W
05/24/2024 Champaign IL Emergency Mngr
Road closed due to flood waters at Walnut St
and Condit St.
&&
RACLocal storm report, May 24, 3:56 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
356 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Hail 2 SE Fiatt 40.54N 90.16W
05/24/2024 M1.00 Inch Fulton IL Broadcast Media
Reported at We-Ma-Tuk in Fulton County.
&&
RACLocal storm report, May 24, 4:06 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
406 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Rain 2 E Chatham 39.67N 89.67W
05/24/2024 M2.27 Inch Sangamon IL Cocorahs
&&
RACThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:48 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 57 min |
| May 24, 8:40 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Marshall, Peoria, Stark | 65 min |
| May 24, 12:56 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 34 min |
| May 24, 1:19 PM CDT | Flash Flood Warning | ILX | Champaign | 3 hr |
| May 24, 1:21 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 24 min |
| May 24, 1:56 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 49 min |
| May 24, 1:59 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 31 min |
| May 24, 2:27 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 63 min |
| May 24, 2:35 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Moultrie, Piatt | 43 min |
| May 24, 2:48 PM CDT | Flash Flood Warning | ILX | Champaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more | 3 hr |
| May 24, 2:52 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 53 min |
| May 24, 3:01 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 44 min |
| May 24, 3:54 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria | 36 min |
| May 24, 4:03 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 27 min |
| May 24, 4:26 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 49 min |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.